Alert archive / Arizona / Special Weather Statements in 2018

Special Weather Statement, NWS Phoenix, AZ

October 7, 2018

NWS Phoenix, AZ issued this special weather statement at Oct 7, 2018, 12:08 AM MST. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2018, 12:08 AM MST (07:08 UTC)
Expired
Oct 7, 2018, 12:30 AM MST
In force
22 min
Issued by
NWS Phoenix, AZ

The radar

The Phoenix radar (KIWA), 141 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 7.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2153 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS85 KPSR 070708
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
1208 AM MST SUN OCT 7 2018
 
AZZ534-070730-
Aguila Valley AZ-
1208 AM MST SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1230 AM
MST...

At 1208 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Aguila, or 19 miles west of Wickenburg, moving
northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Maricopa County.
This includes US Highway 60 between mile markers 85 and 104.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 11307 3389 11322 3401 11310 3400 11280
      3399 11279
TIME...MOT...LOC 0708Z 227DEG 30KT 3388 11308 

$$

CK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Oct 6, 5:20 PM MST, 6 hours 48 minutes earlier.

Area forecast discussion, Oct 6, 5:20 PM MST, 6 hours 48 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
520 PM MST Sat Oct 6 2018

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
A Pacific weather system will bring good chances for showers and
thunderstorms over central and eastern portions of Arizona tonight
through Sunday with lingering chances Monday. Cooler temperatures
are expected behind this system with afternoon highs struggling
to get into the 80s in many locations Sunday through Tuesday.
Temperatures will remain below normal for all of next week with
precipitation chances returning late next week.

&&

.DISCUSSION...
Rest of Today through Sunday...
Satellite imagery early this afternoon shows an upper trough
digging southward over the Interior West. The imagery also shows
lee cirrus, associated with the jet nosing into the deserts,
overspreading the forecast area. Surface obs suggest a front is
located roughly from southeast UT into the Mohave Desert. There
are already thunderstorms over northwest Arizona due to the front
and Div Q forcing as well. The trough and associated lifting
mechanisms will sag southward tonight before starting to take more
of an eastward track during the day Sunday. Dynamical forcing for
our forecast area looks to be best over south-central AZ late
tonight and during the morning Sunday before beginning to shift
into east-central AZ in the afternoon. Meanwhile, the front tracks
across Arizona portions of our forecast area overnight and during
the day Sunday. In the process, isolated and weak showers start
to develop over La Paz County and eastern Riverside County this
evening before more numerous and stronger showers/thunderstorms
develop east of there after 06Z. Just how far south they will
extend remains in question. Most of the CAMs indicate a narrow
broken band as far south as the Mexico border in Pima County but
with better coverage over northern Maricopa and southern Gila
Counties (and even more so for adjacent areas to the north).
Showers/thunderstorms with the frontal zone will mostly be done
by 21Z but with  cold air aloft, more isolated instability-
driven showers will continue over south-central AZ. As for the
thunderstorms, there will be noteworthy CAPE for a cool season
system as even the GFS has 500-1000 J/kg of boundary layer
instability. There will also be noteworthy vertical shear with the
SREF depicting mean Effective Shear values peaking at 30-40 kts
over south-central AZ late tonight and through Sunday morning
before beginning to decline. 0-6km shear will be even better at
40-50 kts. Lower level shear parameters are not highly impressive
but certainly enough to merit attention. In fact, HREF updraft
helicity forecasts indicate a non-zero chance for supercells. At
a minimum, anticipate storms capable of small hail, brief heavy
rain, and strong winds. There is also potential for the stronger
storms to be fully severe. In fact, SPC included part of our
forecast area in a Marginal risk (previously was only "general
thunder").

With locally very heavy rain possible from the convection, there
is potential for flash flooding over a very small portion of the
forecast area starting late tonight and continuing during the day
Sunday. In coordination with WFO FGZ, have issued a Flash Flood
Watch for far northeast Maricopa County and part of southern Gila
County. For the most part, this excludes metro Phoenix except for
far northern portions.

A Wind Advisory remains in effect over portions of far southeast
California due to the approaching system.

Temperatures drop off nicely Sunday (most noticeably over our
eastern areas) with little change Monday before starting to
recover Tuesday.

Monday and Tuesday...
A follow-on vort max reinvigorates some forcing over southeast AZ
on Monday (brushing our eastern areas). That, and lingering cold
air aloft keep a lingering chance going before tapering off
Tuesday as the upper trough exits Arizona.

Wednesday through Saturday...
We will be dry and mild Wednesday before the remnants of what is
currently Hurricane Sergio begins to affect our weather. The
currently westward tracking Hurricane will take an abrupt turn to
the north and east this weekend and track somewhere into the
Desert Southwest beginning as early as Thursday. The current GEFS
ensemble mean path shows the remnants tracking through far
southeast Arizona. If this particular solution comes to fruition,
most of the impacts and rainfall associated with this system would
be over Tucson. However, the GEFS ensemble mean still indicates a
half an inch of rain could fall over Phoenix. In slight contrast,
the ECMWF ensemble moves the remnants of Sergio south of Arizona
but the moistures interacts with a passing trough over the
southwest on Friday. This would also undoubtedly bring
precipitation across our area and perhaps much farther north than
what is currently suggested by the GEFS. Long story short, there
is still much uncertainty as to what may happen as Sergio gets
caught up in the mid-latitude westerlies and interacts with the
large scale pattern. For now, precipitation towards the end of
next week looks to be a safe bet but the magnitude and impacts
remain to be seen.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

No significant aviation issues through at least midnight; winds to
stay mostly southwest with a few evening gusts into the teens. FEW-
SCT cumulus as well as cirrus decks. Big issues arrive after
midnight however as...

Strong cold front will be swinging through the greater Phoenix area
during the early morning hours Sunday. Best window for strong wind
gusts as well as thunderstorms likely to be 10z through 14z. Expect
widespread showers during this period, some with moderate to heavy
rain. A few storms may be severe. CIGS should mostly stay 5k-8k but
locally could drop to around 3k in stronger storms or heavier
showers. Visibility could also drop to 3SM or below but briefly as a
stronger storm or heavy shower moves through. Due to lack of
confidence and long time range, have opted not to lower CIGs or VIS
overly much with the evening TAF package, but potential is there for
some significant restrictions at times during the frontal passage
window. Winds should initially back to the southeast and become
gusty (after 09z or so) then swing to the southwest between 11z and
12z as front moves through with gusts to near 30kt possible.

After front moves through (after 14-15z) expect considerable
lingering SCT-BKN cumulus with 4-6k bases as well as lingering
instability showers into the early afternoon. Wind to stay west
through the afternoon with a few higher gusts into the teens at
least.

Southeast California/Southwest Arizona including KIPL and KBLH:

Very breezy to windy southwesterly to westerly winds are expected at
KIPL near 12-19kt with gusts to 20-27kt through the late evening
hours. Breezy southwesterly winds at KBLH through this evening are
expected to become northwesterly by late tonight near 12-15kt. Skies
will be partly cloudy with FEW-SCT decks from 8-9kft and
occasionally BKN high cloud decks. By mid-day Sunday expect winds
mostly northwest to north; At KBLH we should see north winds gusting
over 20kt after 18z.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Expect below normal temperatures and few fire weather concerns
through the period. Drier conditions on Tuesday will be replaced
by an increasing moisture trend by Wednesday. Min RH values will
remain above 20 percent through the period with the exception of E
Riverside Cty. CA. Winds will generally remain light although a
bit breezy out west on Wednesday afternoon with southerly winds
gusting 15-22kt. Overnight recovery will be excellent.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from midnight MST tonight through Sunday
     afternoon for AZZ541-545-547-556-557.

CA...Wind Advisory from 8 PM this evening to 8 AM PDT Sunday for
     CAZ560-562.

&&

DISCUSSION...AJ/Wilson
AVIATION...CB
FIRE WEATHER...Sawtelle

In the hours before

Special weather statement, Oct 6, 10:34 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1034 PM MST SAT OCT 6 2018

AZZ533-070600-
Central La Paz AZ-
1034 PM MST SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
1100 PM MST...

At 1033 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Alamo State Park, or 9 miles east of Alamo Lake, moving
northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Alamo Lake and Alamo State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3408 11334 3404 11340 3422 11365 3423 11363
      3423 11361 3427 11358 3431 11351 3429 11336
      3432 11334
TIME...MOT...LOC 0533Z 234DEG 30KT 3424 11342

CK
Special weather statement, Oct 6, 10:52 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1052 PM MST SAT OCT 6 2018

AZZ533-070630-
Central La Paz AZ-
1052 PM MST SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
1130 PM MST...

At 1052 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Alamo State Park to 15 miles south of
Alamo Lake. Movement was east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Alamo Lake and Alamo State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3402 11333 3393 11337 3396 11376 3423 11362
      3430 11355 3431 11351 3429 11336 3432 11334
TIME...MOT...LOC 0552Z 264DEG 12KT 3429 11351 3405 11362

CK
Special weather statement, Oct 6, 11:50 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1150 PM MST SAT OCT 6 2018

AZZ533-534-070715-
Aguila Valley AZ-Central La Paz AZ-
1150 PM MST SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 1215 AM MST...

At 1149 PM MST, Doppler radar was tracking a strong thunderstorm near
Wenden, or 28 miles south of Alamo Lake, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Salome, Aguila, Wenden, Gladden and Harcuvar.

This includes US Highway 60 between mile markers 54 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3412 11333 3400 11333 3401 11309 3396 11299
      3367 11355 3380 11370 3414 11338
TIME...MOT...LOC 0649Z 234DEG 31KT 3386 11346

CK
Special weather statement, Oct 7, 12:08 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1208 AM MST SUN OCT 7 2018

AZZ534-070730-
Aguila Valley AZ-
1208 AM MST SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1230 AM
MST...

At 1208 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Aguila, or 19 miles west of Wickenburg, moving
northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Maricopa County.
This includes US Highway 60 between mile markers 85 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 11307 3389 11322 3401 11310 3400 11280
      3399 11279
TIME...MOT...LOC 0708Z 227DEG 30KT 3388 11308

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 10:34 PM MSTSpecial Weather StatementPSR26 min
Oct 6, 10:38 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Oct 6, 10:52 PM MSTSpecial Weather StatementPSR38 min
Oct 6, 11:50 PM MSTSpecial Weather StatementPSR25 min
Oct 7, 12:31 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 7, 12:36 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Oct 7, 1:13 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 7, 1:29 AM MSTSpecial Weather StatementPSRMaricopa31 min
Oct 7, 1:49 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 7, 2:08 AM MSTSpecial Weather StatementPSRMaricopa37 min
Oct 7, 2:11 AM MSTSpecial Weather StatementPSRMaricopa34 min
Oct 7, 2:29 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 7, 2:37 AM MSTSpecial Weather StatementPSR38 min
Oct 7, 2:42 AM MSTSpecial Weather StatementPSRMaricopa33 min
Oct 7, 2:47 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 7, 2:50 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Oct 7, 3:09 AM MSTSpecial Weather StatementPSR36 min
Oct 7, 3:22 AM MSTSpecial Weather StatementPSRMaricopa23 min
Oct 7, 3:24 AM MSTSpecial Weather StatementPSRMaricopa36 min
Oct 7, 3:43 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 7, 3:49 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 7, 4:13 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 7, 4:26 AM MSTFlash Flood WarningPSRMaricopa4 hr
Oct 7, 5:56 AM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal3 hr
Oct 7, 6:40 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 7, 6:47 AM MSTAreal Flood WarningPSRMaricopa6 hr
Oct 7, 7:04 AM MSTAreal Flood WarningPSRMaricopa3 hr
Oct 7, 7:11 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Oct 7, 7:28 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Oct 7, 7:59 AM MSTAreal Flood WarningPSRMaricopa, Pinal3 hr
Oct 7, 9:21 AM MSTAreal Flood AdvisoryPSRGila3 hr
Oct 7, 9:43 AM MSTSpecial Weather StatementPSRPinal32 min
Oct 7, 10:53 AM MSTAreal Flood WarningPSRMaricopa3 hr
Oct 7, 1:10 PM MSTSpecial Weather StatementPSR35 min
Oct 7, 2:03 PM MSTSpecial Weather StatementPSR42 min
Oct 7, 2:39 PM MSTSpecial Weather StatementPSR51 min
Oct 7, 2:47 PM MSTSpecial Weather StatementPSR43 min
Oct 7, 2:57 PM MSTSpecial Weather StatementPSRMaricopa48 min
Oct 7, 3:34 PM MSTSpecial Weather StatementPSR41 min
Oct 7, 4:00 PM MSTSpecial Weather StatementPSRMaricopa45 min
Oct 7, 4:32 PM MSTSpecial Weather StatementPSRMaricopa43 min
Oct 7, 4:33 PM MSTSpecial Weather StatementPSR42 min
Oct 7, 4:43 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Oct 7, 4:55 PM MSTSpecial Weather StatementPSRMaricopa50 min

Nearby

Special Weather Statements in Arizona, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.